Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 91, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 18, 1998, 1:15 PM CDT for Des Moines County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 18, 1998, 1:15 PM CDT (18:15 UTC)
- Expired
- Jun 18, 1998, 2:05 PM CDT
- In force
- 50 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Des Moines County, IA
The radar
The Quad Cities radar (KDVN), 92 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2000 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 1205 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
989 WUUS1 KMLI 181816 RRA SVRMLI IAC057-181905- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 115 PM CDT THU JUN 18 1998 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DES MOINES COUNTY IN SOUTHEASTERN IOWA * UNTIL 205 PM CDT * AT 115 PM CDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN THE VICINITY OF BURLINGTON MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MEDIAPOLIS AROUND 120 PM CDT KOSSUTH AROUND 120 PM CDT NORTHFIELD AROUND 125 PM CDT KINGSTON AROUND 125 PM CDT DAMAGING WINDS OVER 55 MPH AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS MEYER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 1:35 AM CDT, 11 hours 40 minutes earlier.
Area forecast discussion, Jun 18, 1:35 AM CDT, 11 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 135 AM CDT THU JUN 18 1998 THE 05Z SURFACE ANALYSIS INDICATED A LOW PRESSURE NEAR HURON SOUTH DAKOTA WITH A WARM FRONT STRETCHING THROUGH NORTHWEST IOWA INTO SOUTHWEST IOWA. WEAKENING LOW PRESSURE CENTER ALSO NOTED OVER NORTH CENTRAL KANSAS. POOLING OF DEW POINTS NOTED ACROSS THE STATE WITH DEW POINT READINGS IN THE LOWER 70S. THE 700MB 00Z ANALYSIS SHOWED DRY AIR MOVING INTO EASTERN NEBRASKA WHILE AT 850MB WARM MOIST AIR WAS PRESENT ACROSS REGION. LOW LEVEL PROFILERS SHOW 50 TO 60 KNOT JET OVER EASTERN KANSAS INTO CENTRAL IOWA WITH UPPER LEVEL JET NOSING INTO CENTRAL KANSAS. CHALLENGE THIS FORECAST IS TIMING OF THUNDERSTORMS AND THE EFFECT ON TEMPERATURES. CURRENT SURFACE ANALYSIS APPEARS TO BE FOLLOWING LAST NIGHTS ETA RUN BY DEVELOPING LOW PRESSURE NORTH INTO THE DAKOTAS WHILE LAST NIGHTS NGM MOVED THE LOW ACROSS NEBRASKA. NEW NGM AND ETA RUNS CONTINUE THIS PATTERN. BOTH MODELS PULL 500MB VORT ENERGY INTO WESTERN IOWA TODAY WITH THE ETA A LITTLE MORE AGGRESSIVE. MODELS STILL INDICATING GOOD 700MB DRY PUNCH DURING THE AFTERNOON ACROSS EASTERN IOWA. NEW ETA RUN INDICATING LARGE DIVERGENT PATTERN AT 300MB TO SET UP OVER DVN CWA AFTER 12Z WITH STRONG 850MB THETA-E RIDGE IN PLACE DURING THIS SAME TIME. MODEL PRECIPITABLE WATER REACHES 1.80 INCHES. THIS EVENINGS DVN UPPER AIR RUN HAD ABOUT 1.40 INCHES. ALSO NOTED ON MODELS WAS GOOD 850-300 DIFLUENCE OVER TOP OF 850MB THETA-E RIDGE. THIS...ALONG WITH EXPECTED SLOW MOVEMENT...WILL HELP TO PRODUCE WIDESPREAD HEAVY RAIN. CURRENT CONVECTION OVER EASTERN NEBRASKA SHOWING LITTLE MOVEMENT THUS WOULD EXPECT THIS TO DISSIPATE THIS MORNING WITH NEW DEVELOPMENT THIS AFTERNOON CREATING THE HEAVY RAIN AND POSSIBLE SEVERE WEATHER OVER EASTERN IOWA AND NORTHWEST ILLINOIS. THE 12Z THICKNESS PROGS WOULD CONTINUE SLOW EAST-NORTHEAST MOVEMENT OF CONVECTION OVER NEBRASKA. MAY WANT TO INCLUDE SCATTERED SHOWERS THIS MORNING ASSOCIATED WITH WARM AIR ADVECTION. DRY SLOT MOVING INTO SOUTHERN PART OF CWA MAY BRING WARMER THAN FWC TEMPS TO BRL AND MLI. CID 83/60 DBQ 82/60 MLI 87/60 BRL 89/70 WEISSER
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 3:34 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa | 61 min |
| Jun 18, 3:34 PM CDT | Severe Thunderstorm Warning | DVN | Keokuk | 61 min |
| Jun 18, 3:41 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 64 min |
| Jun 18, 3:57 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Van Buren, Washington | 63 min |
| Jun 18, 3:57 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Linn | 63 min |
| Jun 18, 3:57 PM CDT | Severe Thunderstorm Warning | DVN | Johnson | 63 min |
| Jun 18, 4:20 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Muscatine | 65 min |
| Jun 18, 4:20 PM CDT | Severe Thunderstorm Warning | DVN | Jones | 65 min |
| Jun 18, 4:33 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 62 min |
| Jun 18, 4:37 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Lee, Louisa | 63 min |
| Jun 18, 4:45 PM CDT | Severe Thunderstorm Warning | DVN | Jackson | 75 min |
| Jun 18, 4:45 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 75 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.